Hail, Monroe
- When
- June 26, 12:21 PM EST
- Where
- Monroe County, 6 mi NW of Tobyhanna
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -75.517
Golf ball size hail fell on Interstate 380 near the Monroe/Lackawanna County border. The same thunderstorm knocked down trees, tree limbs and power lines in Blakeslee and Tobyhanna.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Golf ball size hail fell on Interstate 380 near the Monroe/Lackawanna County border. The same thunderstorm knocked down trees, tree limbs and power lines in Blakeslee and Tobyhanna.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 26, 9:32 AM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1032 AM EDT WED JUN 26 2002
UPDATING THE ZONES TO BUMP POPS IN NWRN ZONES...AND TO ADD ENHANCED
WORDING TO TSTM MENTION NWRN AND WCNTRL ZONES. REASONING IS THAT...
WITH S/W AND ATTENDANT SFC TROF ACTING ON QUITE UNSTABLE AMS...LI/S
-3 TO -6 OR SO...AND CAPES 2K TO 3K...ANY TSTMS THAT DO POP MAY
INDEED BE QUITE STG. HOPEFULLY THEY WILL BE ISOLD TO SCT...BUT WL
ADD GUSTY WINDS AND HVY RAIN MENTION AS PW/S ARE 1.5 TO 2 INCHES.
PRIMARY THREAT IS THOUGHT TO BE STG WINDS AS HI CAPES WUD LEAD TO
STG DDFS. HAIL PSBL ALTHO WBULB ZERO/S ARE NOW JUST ABV 10K FT. WL
ISSUE FOLLOWUP SPSPHI (EARLIER ONE ISSUED DUE SLGT RISK THREAT NRN
ZONES) FOR NWRN/WCNTRL ZONES TO MENTION CURRENT THINKING.
WL CONT XCSV HEAT WRNG / HEAT ADVYS WHERE THEY ARE...AND NPW HAS
ALREADY BEEN ISSUED. NO CHG TO TEMPS...XCP SHORE ZONRS WHERE WL JUST
SAY IN THE 80S.
PREV AFD IS BLO...
*******************************************************************
THE UPPER RIDGE AXIS SHOULD MOVE TO THE EAST OF OUR FORECAST AREA
THIS MORNING WITH CIRRUS BUILDING OVERHEAD IN ITS WAKE. WITH THE
CIRRUS AND SOME HAZE ALOFT WE/LL CALL IT HAZY SUNSHINE FOR TODAY.
AS FAR AS TEMPS ARE CONCERNED WE WON/T STRAY MUCH FROM THE PREVIOUS
FORECAST PACKAGE LEAVING THE EXCESSIVE HEAT WARNINGS AND ADVISORIES
IN PLACE.
IT LOOKS AS THOUGH WE/LL SEE SOME TSTM ACTIVITY LATE THIS AFTERNOON
INTO TONIGHT AND AGAIN ON THURSDAY AFTERNOON INTO THURSDAY NIGHT AS
THE UPPER TROUGH CONTINUES TO DIG DOWN FROM THE NORTHWEST.
IN THE MARINE FORECAST WE/LL INCLUDE A HEADLINE STATING THAT A SMALL
CRAFT ADVISORY MAY BE NEEDED FOR TONIGHT INTO THURSDAY ALONG THE
OCEANFRONT. THE ADVISORY IS POSSIBLE DUE TO EXPECTED SEAS.
THE ZONE FORECASTS WILL BE ISSUED AROUND 415 WITH AN EXCESSIVE HEAT
WARNING/ADVISORY STATEMENT FOLLOWING SHORTLY THEREAFTER.
.PHI...EXCESSIVE HEAT WARNING TODAY AND THURSDAY FOR PA ZONES 67>71
...NJ ZONES 15/17>19 AND DE ZONE 1.
EXCESSIVE HEAT ADVISORY TODAY FOR NJ ZONES 9/10/12/13/16/
20>23/27...DE ZONES 2/3 AND MD ZONES 8/12/15/19/20.
IOVINO /DEZ001-NJZ001-007>010-012-015-017>019-PAZ054-055-061-062-067>071- 270200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1048 AM EDT WED JUN 26 2002 ...STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING OVER EASTERN PENNSYLVANIA WESTERN NEW JERSEY AND EXTREME NORTHERN DELAWARE... A WEAK FRONT COMBINED WITH THIS AFTERNOON/S HEAT AND HUMIDITY MAY RESULT IN THE DEVELOPMENT OF STRONG THUNDERSTORMS LATER THIS AFTERNOON AND INTO THIS EVENING. THE PRIMARY THREAT FROM ANY THUNDERSTORMS IS THOUGHT TO BE STRONG WIND GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND SOME HAIL ARE ALSO POSSIBLE. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
The Binghamton radar (KBGM), 113 km away, was scanning. The volume nearest the first event began at 17:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300720, 5300721.